If you need someone to talk to or advice on where to get help, our Support and Information team is available by phone, email or live-chat.Support and Info Line
If you have been diagnosed with a brain tumour, a balanced diet could help you keep your strength and energy up, lower your risk of infection and help you recover well from treatment.
Diet and nutrition is of great interest to the scientific community and those affected by all types of cancer, not just brain tumours. While the medicinal properties of different foods and micro nutrients are still being investigated, the most important thing for any patient is to make sure that their diet is sufficient and balanced enough to help them and their bodies pull through treatment and recovery.
The information we provide is meant to help you understand what a balanced diet should be like, it gives practical advice for when treatment makes it difficult to eat and it addresses related topics such as the ketogenic diet.
The side-effects of brain tumour treatments can make it very hard for you to prepare and eat the necessary amount or variety of food that would aid your body in it's recovery. It is important to try and supply the body with sufficient nutrition.
Below is a list of diet-related side-effects of cancer treatments and some common suggestions on how to manage these side-effects. This list is not exhaustive, if you are experiencing other food related side-effects, discuss them with your doctor or dietitian who can assist you further.
If you are too tired to cook or eat you could:
Chemotherapy or radiotherapy can cause nausea as a side-effect. Your doctor can give you anti-emetic medication which can help you manage this. If you are having trouble eating because of nausea, you can try to:
These are some common suggestions for how to ease or prevent constipation:
If you are experiencing constipation due to medicines, such as painkillers or anti-sickness drugs, your doctor may have to prescribe laxatives.
Treatments such as chemotherapy can sometimes affect your senses of taste and smell. People have often described a bitter or metallic taste in the mouth. Below are some suggestions on how to make your eating experience more enjoyable:
A side-effect of steroids is to increase appetite significantly, and maintaining a healthy weight might become more difficult.
The list of food related side-effects addressed above is not exhaustive. If these side-effects get worse or if you are experiencing other food related side-effects of treatment, discuss them with your doctor or a registered dietitian who can assist you further.
We want to make it as easy as possible for our community to access support and information online. So, we'd really appreciate you taking ten minutes to complete our survey and share your experience using our website today.
If you have further questions, need to clarify any of the information on this page, or want to find out more about research and clinical trials, please contact our team:
0808 800 0004 (free from landlines and mobiles)
Phone lines open Mon-Fri, 09:00-17:00
You can also join our active online community on Facebook - find out more about our groups.